Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online
Ask a Urologist   »  

Radiation treatments for prostate cancer done. Getting frequent urinate. Is this part of the radiation side effects?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I finished my Radiation treatments for Prostate Cancer XXXXXXX 27th . My urinary side affects
very from day to day. The one thing I question is what makes me have at times strong ungentcy . If I have any urge to urinate and I waite a little or run water ,it very hard to hold.
Is this part of the radiation side affects? Any surjestion on how to deal with this. A couple times I wet when I was not able to get to a bath room fast enough I wet myself some.
Posted Wed, 25 Jul 2012 in Urinary and Bladder Problems
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello and thanks for the query.
These symptoms of yours are the side effects of radiotherapy and is called as radiation cystitis.
You may find you have to pass urine more often than usual. And you may have a burning feeling when you do.  The radiation has inflamed the lining of your bladder. This may get worse as you go through your course of treatment. But it should get better within a few weeks of finishing. It will help if you drink plenty of fluids. Some people think particular drinks can help, such as cranberry juice or pills as you are taking them. Cranberry juice can increase the effects of warfarin (a blood thinner or anticoagulant). So don't start drinking cranberry juice if you are taking warfarin.

You may find that some drinks can make the bladder worse, such as tea and coffee. You can experiment for yourself and see what works for you. You should avoid potassium citrate, an old fashioned remedy for cystitis. 

These effects usually disappear within a few weeks of finishing your treatment.

Pharmacologic therapy for radiation cystitis is primarily aimed at relief of symptoms. Symptomatic frequency and urgency are best treated with anticholinergic agents. Once all other causes of dysuria have been ruled out, phenazopyridine can be used to provide symptomatic relief. If the symptoms of radiation cystitis are not severe but are significant enough for a patient to seek help, pentosan polysulfate sodium (Elmiron), with or without pentoxifylline for pain, is a reasonable first step. For severe hematuria, instillation of a variety of agents into the bladder may be tried.

This is just a brief that tells you that medical treatment can be given to you if you are having severe problems but any treatment or any medication should be taken only after consultation with your treating doctor.

I hope to have answered your query however you may revert to me for any further query.
Best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor